Citation: john_iv. "Part 3: 3 Months Heavy Use & Withdrawal: An Experience with Tramadol (& occasional benzodiazepines) (exp40106)". Erowid.org. Mar 8, 2005. erowid.org/exp/40106
Tramadol Part 3: Heavy Use Over 3 months & Abrupt Withdrawal
With my summer vacation approaching, my affair with Tramadol grew. I took a Spring Break trip to Thailand for a week where I acquired a hefty supply of Tramadol and began a three month trial of regular use.
My last month of teaching was extremely busy. I took lower doses (50-100mg) in the morning. As mentioned in Part 2, this dose was low enough that I could work effectively and never served a problem. In the late afternoon, and then again in the evenings, I would ingest another 100-250mg. It would be important to note that my addiction was well-controlled. I had an ongoing supply of my drug-of-choice, and my daily activities showed no sign of suffering throughout the time period. I do recall feeling very mellow at all times. I went ‘on the nod’ on a few occasions when on higher doses. On one occasion I passed out in a restaurant while a friend was in the bathroom, however she quickly woke me up on her return.
From The end of June on until the end of August, I traveled through Myanmar and Thailand, consuming large amounts of Tramadol (>250 mg) on a daily basis. Again, I would take lower doses in the day while visiting temples, zoos, museums and interacting with locals, and later in the evening and at night I would take larger doses and write. Many of these experiences included one of several benzodiazepines (Diazepam/Clonazepam/Temazepam). Tolerance developed and I was soon able to take copious amounts of Tramadol. On one occasion, I sailed down the Ayeyarwady river for fourteen hours, and consumed a total of twenty capsules (1000mg) in addition to 15mg Diazepam and numerous cheroots (Burmese cigarettes of fresh-rolled tobacco) throughout the day. The subjective high was quite ‘strong’, however no nausea was experienced, and I was still able to maintain conversation.
By the end of August, a small dose of 100mg could be taken with very little subjective high. It did subside the craving however. At the zenith of this addictive experience, I would take as many as fifteen capsules (750mg) in one sitting to achieve a ‘strong’ high comparable to that of my initial experience on 150mg (see ‘Tramadol Part 1’). My problems with urination difficulty subsided after daily use. Respiratory depression also went by unnoticed if it was there at all.
One interesting point: at one pharmacy, the pharmacist gave me “something better” than Tramadol. It turned out to be sublingual Buprenorphine. Unfortunately I forget the dosage, but it was a single digit... Anyhow, I have understood Buprenorphine to act as a partial agonist on the mu opioid receptor – working in ‘normal’ conditions as an agonist, but working more as an antagonist in those with tolerance to opioids. I may not have had all my facts straight on this, but I partially expected the Buprenorphine to counteract the Tramadol and perhaps put me into a withdrawal state. I hesitantly took three of the sublingual tablets, however at this point I would have had ‘n-hundred’ mg of Tramadol in me already.
The experience went along as usual – a strong pleasurable opioid ‘high’. The next day I attempted to take 3 of the Buprenorphine on their own, but very little happened, if anything. My patience wearing thin, I continued with my regular Tramadol regimen. I was not sure what to make of this – was the Buprenorphine not strong enough to exert its own effects (therefore acting as an antagonist)? But if so, shouldn’t I have experienced reduced effects from the Tramadol and/or withdrawal symptoms? An understanding of the relative strengths of the two drugs would perhaps help an explanation...
At the end of this Tramadol-laden vacation, some faulty timing made it impossible for me to secure a stash for the return home. Thus, I essentially went cold turkey from Tramadol. I experienced extreme lethargy, aches and pains, gooseflesh, and diarrhea – all common symptoms of opiate withdrawal. Doses of codeine up to 300 mg were barely able to relieve the symptoms (with the exception of the diarrhea). Other symptoms were moderately controlled with intermittent doses of 15 mg Oxycodone waning to 5 mg after a few days. I also used 5 mg Diazepam to ease sleep. Within a week, the main symptoms subsided. However, a depression then hit me which lasted for several months. This was probably an effect of ‘reverse culture shock’ from returning home to Canada and being “back in the real world” (I had been living in Asia for over two years).
I would still say the Tramadol played a part in this depressive episode as several months later I acquired a supply from Mexico and had another brief month-long affair. Upon withdrawal, another period of depression struck, though this episode lasted only two weeks, and it was easier for me to cope with.
In conclusion, I’d say that Tramadol is a pleasant experience, and fairly easily obtained if you’re in the right part of the world. I would rate it much better than Codeine, Meperidine and Hydrocodone. In terms of its long duration (though not its strength) I would even say it is better than Oxycodone. I would have to say however, that claims of Tramadol being non-addictive and free of side effects are greatly exaggerated.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.